A rare cause of high anion gap acidosis is 5-oxoproline (pyroglutamic acid), an organic acid intermediate of the gamma-glutamyl cycle. Acetaminophen and several other drugs have been implicated in the development of transient 5-oxoprolinemia in adults. We report the case of a patient with lymphoma who was admitted for salvage chemotherapy. The patient subsequently developed fever and neutropenia and was administered 20.8 g of acetaminophen during 10 days. During this time, anion gap increased from 14 to 30 mEq/L (14 to 30 mmol/L) and altered mental status developed. After usual causes of high anion gap acidosis were ruled out, a screen for urine organic acids showed 5-oxoproline levels elevated at 58-fold greater than normal values. Predisposing factors in this case included renal dysfunction and sepsis. Clinicians need to be aware of this unusual cause of anion gap acidosis because it may be more common than expected, early discontinuation of the offending agent is therapeutic, and administration of N -acetylcysteine could be beneficial.